Blood flow in eyes unaffected by Viagra


January 6, 2003
Blog Entry, Health, Technology

When Viagra was introduced in 1999, the drug’s manufacturer warned of a number of visual side effects, including possible nerve damage to the eyes. But a California study rules out some of these risks — even when the drug is taken in high doses. According to Dr. Tim McCulley, assistant professor of ophthalmology at the University of California at Irvine, blood flow in the eye does not seem to be reduced by even high doses of the popular erectile dysfunction drug. Since Viagra lowers blood pressure overall, there was persistent suspicion that the drug might cause decreased optical blood flow, which can cause nerve damage. From the University of California – Irvine:Viagra risks cut down by one as study finds blood flow in eyes unaffected by sex drive drug

When Viagra was introduced in 1999, the drug’s manufacturer warned of a number of visual side effects, including possible nerve damage to the eyes. But a UC Irvine College of Medicine study rules out some of these risks — even when the drug is taken in high doses.

According to Dr. Tim McCulley, assistant professor of ophthalmology, blood flow in the eye does not seem to be reduced by even high doses of the popular erectile dysfunction drug. Since Viagra lowers blood pressure overall, there was persistent suspicion that the drug might cause decreased optical blood flow, which can cause nerve damage.

McCulley’s study appears in the January 2003 issue of Ophthalmologica.

“Viagra can change blood vessel structure as well as general blood pressure, so we needed to answer the question whether the drug could change blood vessels in the eye,” McCulley said. “Our study may have had a small group of participants, but it showed very little change in blood vessels or blood flow in nearly all the patients.”

McCulley’s team conducted the trial with 13 men at Stanford University and found that high doses of Viagra by and large preserved the thickness of the eye’s choroids layer, which supplies the eyeball with blood. However, the team did find some small variations in thickness, which indicated that some people with underlying vascular diseases may indeed have changes in vision.

In addition, the researchers found no connection among blood flow choroid thickness and changes in color vision, a common side effect of taking Viagra.

McCulley’s team confirmed these side effects, finding that Viagra users had a harder time discriminating among subtle changes in color. But they also found that Viagra users reported problems in picking out any number of colors, not just the blue-green variety reported during the drug’s clinical trials.


, , , , , ,

One Response to Blood flow in eyes unaffected by Viagra

  1. Anonymous February 20, 2007 at 11:00 am #

    I have never taken an ED drug. Often when awakening I see green , and most pronounced in my left eye. What’s going on? There is no pain or discomfort.
    Another goofy symptom: My night vision is much better now without glasses than with them.
    Another goofy symptom: My right hand has been cold for five years. It is now almost normal.
    What’s going on? Help. Anybody.

Leave a Reply

* Copy This Password *

* Type Or Paste Password Here *